or Connect
Mothering › Mothering Forums › Mom › Women's Health  › How long do general anesthesia side effects last?
New Posts  All Forums:Forum Nav:

How long do general anesthesia side effects last?

post #1 of 12
Thread Starter 
I had my wisdom teeth out on Monday. It's Wednesday, and I still feel like crap. I hear of people saying that they bounced right back, but that is not me. I'm starting to feel like my family thinks I'm milking it, but I'm not. I seriously still feel dizzy, light headed, foggy concentration, and I've slept more than I have in my entire life. I'm not on any serious pain medications, btw.

Is this normal? I'm really thinking I should have gone with being awake, but it's too late now.
post #2 of 12
I don't know the scientific answer but from personal experience - I had an emergency appendectomy while 16 weeks pregnant with DD (NOT fun). Had to have general anesthesia and have it done laproscopically. I had it done very early on a Sunday morning. Was released from the hospital Monday afternoon. I'm sure it was complicated by pregnancy issues but I was SO tired all week - would get up for an hour or two, eat, work a tiny bit from home and then sleep for a few more hours. I think it was Friday before I started feeling "normal" again. Hope you feel better soon!
post #3 of 12
I would try to get in lots of green smoothies/juice to help detox the anesthetic.
post #4 of 12
And maybe an epsom salt soak for the same reason!
post #5 of 12
If your general included nitrous oxide (it does sometimes in my experience and I imagine did for wisdom teeth) or even if it didn't that can deplete b12/cause issues especially if you're already low. I think folate depletion may be a factor too though I've not researched that. I'd take b12 in mega doses and folic acid at RDA levels or a bit above. We use Folapro.
For now get a basic b vitamin and do megadoses of b12 as well. B12 excess is safe (other b vitamins included b6 are not and I would be cautious of extra folic acid long term).
If you have a doctor that can do a b12 injection that would be a faster route to normal.

People with mitochondrial issues (which can be undetected well into adulthood) can take a huge hit from anesthesia. I did. Coq10 really helped me. Carnitine really helped my son. We were low in those (for each of us respectively) and, for me, I think anesthesia was my big culprit in decline. I just mention that in case this goes on and time/b12/detox don't help.
post #6 of 12
Quote:
Originally Posted by sbgrace View Post
If your general included nitrous oxide (it does sometimes in my experience and I imagine did for wisdom teeth) or even if it didn't that can deplete b12/cause issues especially if you're already low. I think folate depletion may be a factor too though I've not researched that. I'd take b12 in mega doses and folic acid at RDA levels or a bit above. We use Folapro.
For now get a basic b vitamin and do megadoses of b12 as well. B12 excess is safe (other b vitamins included b6 are not and I would be cautious of extra folic acid long term).
If you have a doctor that can do a b12 injection that would be a faster route to normal.

People with mitochondrial issues (which can be undetected well into adulthood) can take a huge hit from anesthesia. I did. Coq10 really helped me. Carnitine really helped my son. We were low in those (for each of us respectively) and, for me, I think anesthesia was my big culprit in decline. I just mention that in case this goes on and time/b12/detox don't help.
FASCINATING!!!!!!!!!!!!!!!

Every time I have had anesthesia in my life, it has taken me at LEAST twice as long as the doctor predicts it will take for me to even feel decent enough to get out of the house... let alone "normal".
post #7 of 12
I threw up nonstop for 3 days from the wisdom tooth anesthesia. I have bad reactions to it in general though.
post #8 of 12
You may have a sensitivity to the meds and it will take a while for your liver to process it fully and clear it. Drink lots of water, eat good green veggies and light protein, and rest. You say you are not on "serious" pain meds, but what are you taking?
post #9 of 12
Thread Starter 
Quote:
Originally Posted by hippiemom View Post
You may have a sensitivity to the meds and it will take a while for your liver to process it fully and clear it. Drink lots of water, eat good green veggies and light protein, and rest. You say you are not on "serious" pain meds, but what are you taking?
I've been taking Motrin on and off. Haven't taken it for almost 24 hours, though.
post #10 of 12
Quote:
Originally Posted by pumpkin View Post
I threw up nonstop for 3 days from the wisdom tooth anesthesia. I have bad reactions to it in general though.
Ugh, I cannot even imagine how awful that must have been!
post #11 of 12
Thread Starter 
Soooo pretty sure now this is not from the general anesthesia. I'm nearly certain it's a side effect of this drug I'm taking for my Von Willebrands called Amicar. It's supposed to help the clots in my sockets stay put. I've never had complications from Von Willebrands, though...sort of long story...I was going to have surgery several months ago (never happened). I told the doctor that my sister has Von Willebrands, so he wanted to test me before any surgery, since it's genetic. Turns out, I do have it, so now everyone's making this big deal about it, even though I haven't had any problems, apart from moderately heavy periods and easy bruising. I've even had teeth out before (not wisdom, and not under GA), and had no complications whatsoever.

So I started this Amicar after I got home from surgery. Three giant pills every six hours. I've been feeling dizzy, nauseated, extremely weak (think mono), insanely tired, and bouts of diarrhea (which made me think it wasn't the anesthesia). Now, I've determined that my symptoms gradually get better before my next round of meds, and after I take them, I get to feeling nasty again.

I'm going to call tomorrow and see if I really have to take them. But I'm due for another three pills in less than an hour. Ugh! I'm tempted to "forget" to take them.
post #12 of 12
Thread Starter 
Well, I haven't taken my pills last night or this morning, and I feel tons better. I called the doctor to see if I could stop taking the pills, gave my side effects, and said I wasn't having any bleeding problems. I left out that I had already stopped taking the pills, because, from experience, doctors don't like that so much. She told me, "Well, I really don't think your problems are from the pills, but lets cut it down to two pills a day instead of three. If you don't have any more bleeding by Saturday, then you can stop taking them. But if there's still oozing or anything, you should keep taking them."

Arg! I already told her I wasn't bleeding anymore, and I am nearly certain that the side effects ARE from the pills. Just because it doesn't happen often (as the internet told me), doesn't mean it doesn't ever happen.

New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Women's Health
Mothering › Mothering Forums › Mom › Women's Health  › How long do general anesthesia side effects last?